Alert archive / Florida / Wind Advisories in 2022

Wind Advisory 1, NWS Key West, FL

January 16, 2022Monroe County, Florida

NWS Key West, FL issued this wind advisory at Jan 16, 2022, 6:13 AM EST for Monroe County, Florida. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2022, 6:13 AM EST (11:13 UTC)
Expired
Jan 16, 2022, 4:00 PM EST
In force
10 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2022-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS72 KKEY 161113
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
613 AM EST Sun Jan 16 2022

FLZ076>078-162100-
/O.NEW.KKEY.WI.Y.0001.220116T1113Z-220116T2100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
613 AM EST Sun Jan 16 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...South to southwest winds 20 to 30 mph with frequent gusts
  in excess of 35 mph, shifting to west during the afternoon.

* WHERE...Florida Keys.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...A Wind Advisory means that sustained winds of 30 to 
  39 mph, or frequent gusts in excess of 35 mph are expected. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles. Wind gusts along the Overseas Highway 
  will be highest on bridges and overpasses.

* ADDITIONAL DETAILS...An intense cold front will move through the
  Florida Keys this afternoon, with strong south to southwest
  winds ahead of the front shifting to the west as the front
  passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be alert for sudden gusts of wind, especially on
bridges, which may cause you to lose control of your vehicle. Use
extra caution. Residents should secure trash cans, lawn furniture, 
and other loose or lightweight outdoor objects.

&&

$$

Jacobson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this wind advisory went out at Jan 16, 4:25 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 16, 4:25 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Key West FL
425 AM EST Sun Jan 16 2022

.DISCUSSION...
Windy, warm and dry conditions prevail across the Florida Keys on
this early Sunday morning. A few brief and light showers have
developed during the night along the northward moving Cuban land
breeze boundary, but these have not persisted for any length of
time. More substantial scattered showers and isolated
thunderstorms are moving across the southeastern Gulf of Mexico.
Along the island chain, temperatures are hovering in the mid 70s,
with dewpoints in the mid 60s, and winds from the south around 20
mph with higher gusts. Surface analysis depicts low pressure
centered over southern Alabama, with a sharp cold front extending
southward through the eastern Gulf of Mexico to the Yucatan
Peninsula. This front is being driven quickly eastward by an
intense closed low aloft, which is clearly evident on water vapor
imagery across southern Mississippi. IR satellite imagery shows
convection increasing during the last couple of hours just ahead
of the front, with this activity currently located about 160 miles
west of the Dry Tortugas and about 230 miles west of Key West. The
00Z Key West sounding sampled a dry and stable airmass at that
time, with a strong inversion based near 6000 feet and PW of 0.92
inches. MIMIC-TPW imagery shows PWs near one inch still over the
Keys at this time, with moisture increasing sharply from just west
of the Dry Tortugas ahead of the advancing front.

The main forecast focus remains the potential for strong to
locally severe thunderstorms later today, as the cold front and
likely an associated squall line moves rapidly eastward through
the Keys. The relative lack of shower development out ahead of the
front may allow for a few hours of at least partial sunshine this
morning, and with temps starting out in the mid 70s it will not
take much insolation to push temps into the upper 70s or perhaps
even to near 80 degrees. Dewpoints are still forecast to creep
into the upper 60s by midday. We should have ample deep layer
shear in the 30-40 kt range within a fairly unidirectional wind
profile, so sufficient instability remains the question,
especially given the amount of modification that must occur from
the dry and stable airmass we observed with the Saturday evening
sounding. CAM guidance continues to indicate that a decent squall
line will move quickly from west to east across our area from late
morning through the mid afternoon hours, and the Storm Prediction
Center still has the Keys in a Marginal Risk for severe weather
today, with damaging wind gusts appearing to be the primary
threat. All of the above considerations yield no significant
change to the existing forecast.

The front will push southeast of the Keys and into the Straits by
early this evening, with any lingering showers during the evening
dwindling to a few light sprinkles after midnight. Only modestly
cooler temps are expected behind this front, with the following
high pressure being of Pacific rather than Canadian origin. Breezy
conditions will continue tonight into Monday morning. Dry and
cool weather will prevail through much of this week, with the
coolest temps occurring Monday night when most locations should
drop into the mid to upper 50s. After cool highs only near 70 on
Tuesday, we expect a slow warming trend with temps returning to
near normal for the later part of the week.

Guidance has trended stronger but also diverged somewhat with the
next cold front late this week. The 00Z ECMWF is more amplified
with low pressure developing in the eastern Gulf and a fairly
strong front moving through the Keys Friday night, while the 00Z
GFS shows a flatter pattern aloft and somewhat weaker front,
although with similar timing. While rain chances with that front
remain uncertain, there is increasing likelihood that the front
will pass through the Keys, bringing breezy and slightly cooler
weather as we head into next weekend.

&&

.MARINE...
Overnight observations show strong southerly winds across the Keys
coastal waters. Strong south to southwest breezes this morning will
shift to the west to northwest this afternoon, as a squall line
and intense cold front moves quickly eastward through the Keys.
Small Craft Advisories are posted for all waters. Fresh
northwest breezes will prevail behind the front tonight into
Monday, becoming moderate from the north to northeast Monday
night. Small Craft Advisories will be needed tonight into Monday
for most of the area, with advisory conditions due to large seas
lingering across the Straits and offshore Gulf waters into Monday
night. Breezes will veer toward the east and relax Tuesday
through Wednesday, as weak high pressure moves across the
Southeastern states and into the western Atlantic.

&&

.AVIATION...
Moderate south to southwest breezes will prevail at both EYW and MTH
early this morning ahead of an approaching vigorous squall line.
VCTS has been included at 17Z and 19Z for EYW and MTH respectively.
A TEMPO group will likely be included in the next routine update
for EYW as the event nears. Possible impacts include TEMPO IFR
VIS, IFR-MVFR CIGS, and convective wind gusts from the west at 35
knots or greater. MVFR stratocumulus will follow before starting
to lift in the evening hours.

&&

.CLIMATE...
On this day in Keys weather history in 1877, the daily record
high temperature of 90F was recorded at the Key West International
Airport. This is also the warmest temperature ever recorded in
January, and the only time the temperature has ever reached 90F in
Key West between the dates of November 18th and April 4th.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 16, 4:26 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
426 AM EST Sun Jan 16 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

An intense cold front will move through the Keys during the
afternoon, with a squall line expected just ahead of or along the
front. Strong to isolated severe thunderstorms will be possible,
with the highest potential for severe weather from midday through
the afternoon hours. Wind gusts of 45 to 55 mph and frequent
lightning will be the primary threat, with the potential for
isolated damaging wind gusts of 60 mph or greater or a brief
tornado.

Small Craft Advisories are in effect for all Keys coastal waters
today and tonight, due to strong south to southwest winds of 20 to
25 knots, shifting to the west to northwest behind the cold
front. Seas will build to 7 to 9 feet in the western sections of
the nearshore Gulf waters and Hawk Channel, and to 7 to 11 feet in
the offshore Gulf waters and the Straits of Florida.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Small Craft Advisories will be needed across the offshore Gulf
waters and Straits of Florida on Monday due to seas of 7 feet or
higher. These conditions may linger across parts of the area into
Monday evening.

From Tuesday through Saturday, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Law enforcement agencies, emergency management officials, storm
spotters, and other interested parties should monitor this
situation and take appropriate action should severe weather
threaten your area. Spotters should report any severe weather
observed to the National Weather Service office in Key West.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 4:01 AM ESTCoastal Flood StatementKEYMonroe32 hr
Jan 16, 8:26 AM ESTSpecial Marine WarningKEY94 min
Jan 16, 9:57 AM ESTSpecial Marine WarningKEY93 min
Jan 16, 11:08 AM ESTSpecial Weather StatementKEY67 min
Jan 16, 11:28 AM ESTSpecial Marine WarningKEY92 min
Jan 16, 12:47 PM ESTSpecial Weather StatementKEYMiami-Dade28 min
Jan 16, 12:53 PM ESTSpecial Marine WarningKEY97 min
Jan 16, 1:05 PM ESTSpecial Weather StatementKEY40 min
Jan 16, 2:30 PM ESTSpecial Marine WarningKEY90 min

Nearby

Wind Advisories in Florida, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.